Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 117, NWS Wilmington, NC

July 18, 2003Dillon County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 18, 2003, 6:50 PM EDT for Dillon County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 6:50 PM EDT (22:50 UTC)
Expired
Jul 18, 2003, 7:45 PM EDT
In force
55 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Dillon County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS52 KILM 182250
SVRILM
SCC033-182345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
650 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 745 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES     
  SOUTHWEST OF OAK GROVE...TO ABOUT 5 MILES NORTHEAST OF             
  FLORENCE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OAK GROVE AROUND 700 PM
   LATTA AROUND 715 PM
   FLOYDALE AROUND 720 PM
   DILLON AROUND 725 PM
   LITTLE ROCK AROUND 725 PM

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3434 7962 3428 7956 3431 7944 3432 7931
          3437 7918 3454 7943

$$

SRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:40 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 18, 2:40 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
240 PM EDT FRI JUL 18 2003

MODELS IN SURPRISINGLY GOOD AGREEMENT WITH SPECIFICS OF THE FORECAST
BOTH SHORT AND LONG TERM. IN THE SHORT TERM...AN UPPER DISTURBANCE
WILL APPROACH FROM THE WEST SATURDAY MORNING BRINGING SHOWERS/TSTMS
EARLIER IN THE DAY THAN NORMALLY EXPECTED THIS TIME OF YEAR.
COVERAGE SHOULD BE DECENT GIVEN AMOUNT OF LOW LEVEL MOISTURE AND
SOME DYNAMICS ALOFT. CORFIDI VECTORS INDICATE A FAIRLY RAPID STORM
MOTION OF 260/30 WHICH WILL LIMIT THE HEAVY RAIN THREAT. AS THE VORT
MOVES OFFSHORE DURING THE AFTERNOON...POPS WILL TAPER OFF FROM WEST
TO EAST WITH CLEARING SKIES FORECAST. WITH NVA AND DRY NW FLOW ALOFT
SAT NIGHT AND SUNDAY...POPS WILL BE HELD TO ONLY 20 PERCENT.

FULL LATITUDE TROF GETS CARVED OUT ACROSS THE EASTERN U.S. DURING
THE EXTENDED WITH GOOD CHANCES OF CONVECTION TUE-THU. MODELS ARE
ACTUALLY ATTEMPTING TO DRIVE A FRONT ALL THE WAY THROUGH THE
CAROLINAS THURSDAY. CLIMO SAYS THIS IS TOUGH TO DO THIS TIME OF
YEAR...BUT GIVEN PROGGED STRENGTH OF THE SYSTEM WILL CONTINUE TO
INDICATE FROPA WITH DRYING CONDITIONS FRI.

MARINE: BERMUDA HIGH EXPECTED TO DOMINATE COASTAL WATERS NEXT FEW
DAYS. META IMPLYING ROUND OF SHWRS/CNVTN EARLY SAT WHICH MAY AFFECT
CW AND META/ETA TRYING TO BRING BACK DOOR FRONT ACROSS NRN PORTIONS
OF WATERS EARLY SAT BUT FEATURE SHORTLIVED AND NOT CONVINCED IT WILL
IMPACT AREA. EXPECT SW FLOW TO DOMINATE AT LEAST UNTIL THU WHEN NEXT
FRONT IS FORECAST TO APPROACH AREA. NOT MUCH ADJUSTMENT NEEDED TO
SEAS WHICH I EXPECT TO BE GENERALLY LESS THAN 3 FT UNTIL LATE IN THE
WEEK WHEN PG INCREASES WITH APPROACHING FRONT.

PRELIM NUMBERS...
ILM  74  88  73  90 /  30  50  40  20
FLO  72  89  71  91 /  30  50  20  20
CRE  73  86  73  87 /  30  50  40  20
LBT  72  88  70  90 /  30  50  20  20

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC...TRA
MARINE...RWA
Hazardous weather outlook, Jul 18, 5:10 AM EDT, 13 hours 40 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
510 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL ARE EXPECTED TODAY AND TONIGHT...
MAINLY DURING THE AFTERNOON AND EVENING. THE STORMS WHICH FORM WILL
MOVE SLOWLY AND WILL DROP VERY HEAVY RAINFALL OVER LOCALIZED AREAS.
THERE IS A RISK OF ISOLATED FLOODING UNDER THE HEAVIEST
THUNDERSTORMS. MONITOR SHORT TERM FORECASTS AND FLOOD STATEMENTS OR
WARNINGS FOR THE LATEST INFORMATION.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG BOTH THE EAST AND
SOUTH FACING BEACHES TODAY. A SOUTHEAST SWELL WILL HELP GENERATE RIP
CURRENTS...PARTICULARLY ON BEACHES WHICH FACE TOWARD THE SOUTHEAST.
ADDITIONAL INFORMATION IS CONTAINED IN A MARINE WEATHER STATEMENT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

RAN

In the hours before

Special weather statement, Jul 18, 4:51 PM EDT, 1 hour 59 minutes before
NCZ099-182115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
451 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORM TO AFFECT NORTHEASTERN COLUMBUS COUNTY...

A STRONG THUNDERSTORM OVER NORTHEASTERN COLUMBUS COUNTY NEAR THE
TOWN OF BOLTON ON HIGWAY 74 76 WILL SLOWLY DRIFT NORTHEAST BETWEEN
450 PM AND 515 PM...DROPPING TORRENTIAL RAINFALL AND PRODUCING SMALL
HAIL AND WIND GUSTS OVER 40 MPH.

TRAVELERS ON HIGHWAY 74 76 BETWEEN BOLTON AND DELCO SHOULD DRIVE
SLOWLY AND WATCH FOR STANDING WATER IN POOR DRAINAGE AREAS. HEAVY
RAINFALL WILL REDUCE VISIBILITY TO ONLY A FEW HUNDRED FEET...SO
DRIVE SLOWLY AND ALLOW FOR EXTRA DISTANCE BETWEEN VEHICLES.

TRA
Special weather statement, Jul 18, 5:20 PM EDT, 1 hour 30 minutes before
SCZ017-023-032-039-182230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
520 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION
THROUGH 630 PM EDT...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS APPROACHING FROM HARTSVILLE TO TIMMONSVILLE AND
KINGSTREE. THESE THUNDERSTORMS WERE MOVING EAST AND NORTHEAST AT 15
MPH AND WILL AFFECT MUCH OF DARLINGTON...MARLBORO...FLORENCE AND
WILLIAMSBURG COUNTIES THROUGH 630 PM EDT.

THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...
WIND GUSTS IN EXCESS OF 50 MPH...HAIL AND VERY HEAVY RAINFALL.
THE RAINFALL MAY PRODUCE LOCALIZED FLOODING WITH AMOUNTS UP TO ONE
TO THREE INCHES PER HOUR.

STAY INDOORS UNTIL THE STORMS HAVE PASSED...AND DO NOT DRIVE
THROUGH ANY FLOODED ROADWAYS SINCE YOUR CAR MAY STALL AND YOU MAY
BECOME STRANDED.

THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR
AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL
BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED
WEATHER INFORMATION.

PFAFF
Local storm report, Jul 18, 5:26 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0526 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    5 ESE COUNCIL             NC   0.75 IN HAIL
07/18/03   BLADEN                         REPORT FROM WACCAMAW
                                          INDIAN TRIBAL CENTER

TRA
Special weather statement, Jul 18, 6:29 PM EDT, 21 minutes before
SCZ017-023-024-032-033-039-182330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION
THROUGH 730 PM EDT...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE FROM NEAR CHERAW TO FLORENCE AND
GREELEYVILLE...MOVING EAST AND NORTHEAST AT 15 MPH. THROUGH 730 PM
EDT...THESE STORMS WILL AFFECT MUCH AREAS IN AND AROUND
BENNETTSVILLE...BLENHEIM...FLORENCE...EFFINGHAM...CADES AND
KINGSTREE.

THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...
WIND GUSTS IN EXCESS OF 50 MPH...HAIL AND VERY HEAVY RAINFALL.
THE RAINFALL MAY PRODUCE LOCALIZED FLOODING WITH AMOUNTS UP TO ONE
TO TWO INCHES PER HOUR.

STAY INDOORS UNTIL THE STORMS HAVE PASSED...AND DO NOT DRIVE
THROUGH ANY FLOODED ROADWAYS SINCE YOUR CAR MAY STALL AND YOU MAY
BECOME STRANDED.

THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR
AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL
BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED
WEATHER INFORMATION.

PFAFF
Special weather statement, Jul 18, 6:29 PM EDT, 21 minutes before
SCZ017-023-024-032-033-039-182330-

SPECIAL WEATHER STATEMENT...CORRECTED TEXT
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION
THROUGH 730 PM EDT...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE FROM NEAR CHERAW TO FLORENCE AND
GREELEYVILLE...MOVING EAST AND NORTHEAST AT 15 MPH. THROUGH 730 PM
EDT...THESE STORMS WILL AFFECT AREAS IN AND AROUND
BENNETTSVILLE...BLENHEIM...FLORENCE...EFFINGHAM...CADES AND
KINGSTREE.

THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...
WIND GUSTS IN EXCESS OF 50 MPH...HAIL AND VERY HEAVY RAINFALL.
THE RAINFALL MAY PRODUCE LOCALIZED FLOODING WITH AMOUNTS UP TO ONE
TO TWO INCHES PER HOUR.

STAY INDOORS UNTIL THE STORMS HAVE PASSED...AND DO NOT DRIVE
THROUGH ANY FLOODED ROADWAYS SINCE YOUR CAR MAY STALL AND YOU MAY
BECOME STRANDED.

THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR
AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL
BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED
WEATHER INFORMATION.

PFAFF

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:41 PM EDTSevere Thunderstorm WarningILMFlorence49 min
Jul 18, 6:49 PM EDTSevere Thunderstorm WarningILMMarlboro56 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.